Florida, 2011Damaging Winds in Florida, June 23, 2011
June 23, 2011 · NWS TBW · 3 events in 2 counties and zones
Deep moisture in place allowed for numerous thunderstorms to develop along afternoon seabreeze and outflow boundaries. Some storms contained strong and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture in place allowed for numerous thunderstorms to develop along afternoon seabreeze and outflow boundaries. Some storms contained strong and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 23, 12:50 PM EST, 3 hours earlier.
Area forecast discussion, Jun 23, 12:50 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT THU JUN 23 2011
.SHORT TERM (TONIGHT-SATURDAY)...
MID/UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN U.S. DOWN
INTO THE GULF OF MEXICO DURING THE PERIOD WITH THE SURFACE RIDGE
AXIS SETTING UP EAST TO WEST ACROSS THE CENTRAL FLORIDA PENINSULA.
AT THE SAME TIME A BAND OF DEEPER MOISTURE ASSOCIATED WITH THE
REMNANTS OF A FRONT AHEAD OF THE TROUGH WILL SAG INTO THE AREA
DURING FRIDAY AND SATURDAY AND THIS WILL KEEP PRECIPITABLE WATER
VALUES IN THE 1.8 TO 2.0 INCH RANGE. THIS MOISTURE COMBINED WITH
THE DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY OVER LAND
WITH ISOLATED CONVECTION OVER THE COASTAL WATERS AT NIGHT INTO THE
MORNING HOURS. SOME OF THE CONVECTION OVER THE COASTAL WATERS
COULD MOVE ONSHORE INTO THE NORTHERN NATURE COAST LATE TONIGHT IN
THE SOUTH TO SOUTHWEST FLOW NORTH OF THE RIDGE AXIS...BUT DURING
FRIDAY NIGHT WINDS WILL BE A LIGHTER SO CONVECTION SHOULD REMAIN
OFFSHORE. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE MID TO UPPER 80S
ALONG THE COAST TO THE LOWER TO MID 90S INLAND AND OVERNIGHT LOWS
MOSTLY IN THE 70S.
.LONG TERM (SATURDAY NIGHT-THURSDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA THROUGH THE PERIOD WITH
THE RIDGE AXIS REMAINING NORTH OF THE AREA. DEEP MOISTURE WILL
LIFT OVER THE AREA AND ALLOW FOR SCATTERED THUNDERSTORMS MAINLY IN
THE AFTERNOON AND EVENING HOURS. AFTERNOON SEA BREEZES WILL
DEVELOP ALONG THE COAST IN THE PREDOMINANT SOUTHEAST FLOW EACH
DAY. TEMPERATURES WILL BE A DEGREE OR TWO ABOVE NORMAL EACH DAY
WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S...AND LOWS IN THE
LOWER TO MID 70S EXCEPT UPPER 70S ALONG THE COAST.
&&
.AVIATION...
SOUTHERLY WINDS BECOME WESTERLY AT 9-11KT DURING THE AFTERNOON.
GENERALLY VFR CLOUDS WITH VICINITY THUNDERSTORMS AND POSSIBLY
BRIEF MVFR/LOCAL IFR CONDITIONS THROUGH 02Z. WINDS LIGHT AND
VARIABLE OVERNIGHT AND THEN SOUTHERLY 6-8KT FRI MORNING. A FEW
TCU/CB WEST OF TPA/PIE/SRQ AFT 14Z.
&&
.MARINE...
THE SURFACE HIGH PRESSURE RIDGE AXIS WILL REMAIN ACROSS THE REGION
SUPPORTING RATHER LIGHT WINDS AND SLIGHT SEAS FOR THE NEXT FEW
DAYS WITH A SEA BREEZE DEVELOPING ALONG THE COAST EACH AFTERNOON.
&&
.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL
MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY VALUES
ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 92 78 91 / 30 50 30 50
FMY 75 93 75 92 / 30 50 30 50
GIF 75 94 75 93 / 30 60 30 60
SRQ 75 91 75 90 / 30 50 30 50
BKV 72 93 72 92 / 30 50 30 50
SPG 80 91 80 90 / 30 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...09/RUDE
Hazardous weather outlook, Jun 23, 3:45 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT THU JUN 23 2011
FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT THU JUN 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AS THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES COLLIDE OVER INLAND LOCATIONS DURING
THE AFTERNOON. THE STORMS WILL LINGER AND INTO THE EVENING HOURS
TONIGHT BEFORE DISSIPATING LATE IN THE EVENING. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...STRONG
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
A CONTINUED INCREASE IN MOISTURE COMBINED WITH THE SEA BREEZE
CIRCULATIONS WILL FAVOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION EACH DAY MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...AND SMALL HAIL WILL ACCOMPANY THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
In the hours before
Special weather statement, Jun 23, 3:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT THU JUN 23 2011
FLZ055-232045-
MANATEE-
405 PM EDT THU JUN 23 2011
...TORRENTIAL RAINS WILL AFFECT CENTRAL MANATEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE MANATEE STATE PARK...OR 11 MILES EAST OF
PALMETTO...NEARLY STATIONARY...WILL AFFECT PARRISH...UNTIL 445 PM
EDT.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2761 8244 2755 8226 2741 8233 2753 8249
TIME...MOT...LOC 2005Z 298DEG 2KT 2752 8239
JOHNSON
Special weather statement, Jun 23, 3:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
415 PM EDT THU JUN 23 2011
FLZ065-232115-
LEE-
415 PM EDT THU JUN 23 2011
...STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 15 MILES EAST OF BONITA SPRINGS...OR 9 MILES SOUTHWEST OF
IMMOKALEE...MOVING NORTHWEST AT 20 MPH...WILL AFFECT BONITA
SPRINGS...ESTERO...WHISKEY CREEK AND PAGE PARK-PINE MANOR...UNTIL 515
PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2633 8185 2635 8187 2639 8187 2645 8197
2647 8198 2647 8199 2649 8202 2670 8183
2658 8156 2643 8156 2641 8165 2631 8166
2631 8181
TIME...MOT...LOC 2016Z 129DEG 17KT 2633 8156
JOHNSONSpecial weather statement, Jun 23, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT THU JUN 23 2011
FLZ042-043-232100-
SUMTER-CITRUS-
418 PM EDT THU JUN 23 2011
...TORRENTIAL RAINS WILL AFFECT EASTERN CITRUS AND NORTHWESTERN
SUMTER COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR NEAR INVERNESS...MOVING NORTH AT 5
MPH...WILL AFFECT INVERNESS...UNTIL 500 PM EDT.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
RAINFALL OF 1 TO 2 INCHES WILL OCCUR IN THESE STORMS. WHEN DRIVING
THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN
YOU AND OTHER VEHICLES.
&&
LAT...LON 2901 8236 2898 8232 2896 8231 2896 8217
2866 8219 2869 8237 2902 8241 2902 8238
TIME...MOT...LOC 2018Z 174DEG 6KT 2879 8228
JOHNSONThunderstorm Wind, Lee
- When
- June 23, 3:50 PM EST
- Where
- Lee County, 0.11 mi SW of Lehigh Acres
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 26.599, -81.631
The Lehigh Acres Middle School weather station measured a wind gust of 61 mph.
Thunderstorm Wind, Lee
- When
- June 23, 3:55 PM EST
- Where
- Lee County, 0.93 mi NE of Lehigh Acres
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 26.610, -81.620
A trained spotter reported several trees downed around their neighborhood near Lehigh Acres.
Thunderstorm Wind, Polk
- When
- June 23, 6:55 PM EST
- Where
- Polk County, 1 mi NNW of Fort Meade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 27.773, -81.806
A large tree was downed in north Fort Meade, and numerous large tree branches were downed along Highway 17. Minor street flooding was also reported within the Fort Meade city limits.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Connecticut, June 23, 20111 death · 2 injured · $8,000 · 1 event
- Tornadoes and Flash Flooding in Tennessee, June 23 to 24, 2011$185,000 · EF1 · 13 events
- Flooding in Utah, June 23 to 30, 2011$470,000 · 5 events
- Hail and Damaging Winds in South Carolina, June 23, 2011$64,000 · 1.25 in hail · 20 events
- Flash Flooding and Damaging Wind in New York, June 23, 2011$111,000 · 50 kt wind · 3 events
- Flooding in Illinois, June 23 to 30, 2011$70,000 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2011$68,000 · 1 in hail · 5 events
- Hail and Damaging Winds in West Virginia, June 23, 2011$52,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, June 23, 2011$46,000 · 1 in hail · 8 events
- Damaging Winds in Kentucky, June 23, 2011$58,000 · 55 kt wind · 2 events
- Damaging Winds in Ohio, June 23, 2011$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 23, 20111 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324754, 324758, 324765.